Worst med error - stories? - page 3

Brennas dad told a 'worst med error' story under 'interview questions asked....' and I thought I would start a new thread with hopes of some comedy relief and STORYTIME! We love stories, dont we? ... Read More

  1. Visit  renerian profile page
    0
    I had a resident write for 200 mg of amphoterican b

    renerian

    needless to say the pharmacy mixed it too, I called when it came to the floor and asked them if they wanted to get ready to dialize the person since that dose would wipe out their kidneys/liver and it was supposed to be 20

    renerian
  2. Visit  2MagnoliaTrees profile page
    0
    I gave the right med to the wrong patient. Was supposed to be the lady in bed "B" but I gave Tagamet to the lady in bed "A". Now this was my very FIRST night on my very FIRST JOB EVER. I was left with 70 patients to give 8:00 meds to and I was still giving meds at 11:00. I almost quit my first night but hung in for 7 more months.
  3. Visit  AL bug profile page
    0
    I had a patient on an insulin gtt. I was titrating the gtt per ICU protocol. It had been off for about 6 hours but I didn't take the bag down because we leave mixed bags for 24 hrs and she may need it again. She went to special procedures for a scope and I got a call about that empty bag that was hanging on the pole. I told the spec proc nurse that her insulin gtt had about 80 units still in it and should not have been touched...well they had infused the rest of the bag (80+units) and she came back a zombe. Her BS was in the 30's and the doc was furious at the spec proc nurse. I checked her BS q15min and gave her D50 and juice for a long time... very stressful..I thought she would slip off into a coma at any moment. The doc told her the truth about what really happened and she was not upset but understanding and wanted to be reassured we would keep a very close eye on her in the unit.
  4. Visit  Rhon1991 profile page
    1
    I got another one. Working in ICU I rec'd pt from ER, young man 20s intubated with the loading dose of paralytic given due to thrashing and fighting the vent. I was to get the gtt from pharmacy to hang. He starts moving so I know I better move fast cuz I dont want this guy extubating himself (cant remember his primary dx). The resident on call was CLUELESS and its nightshift. 'whateva lowest dose' he says... 'ask pharmacy' he says.... I tell him its his job to know that he needs to give me a number. 'whateva lowest dose, idont know'. I dont have time to argue. So pharmacy mixes it and has the dose/cc on the gtt so I know 'what the lowest dose' is that it is usually ran according to pharmacy. This was my first experience starting it. So I have the versed and paralytic hung and hes chilled. I catch up on my charting then put the nerve stimulator on. No twiches. Change battery. no twiches. change placement. no twiches. (obviously you know what med error i made at this point being that the thread is labeled such!) so I bring in more experienced nurses to check my placement, they dont know, we rarely used PNS in this unit. So do I do nothing like Ive seen some do and report to next shift, oh and I never got twiches? NO. I have another nurse watch my pt as I go over to neuro ICU to ask an experienced nurse there 'anesthesia always sets ours up'. I call over to STICU, dont know and very busy... so my last resort is to call anesthesia on call, knowing I may get yelled at. Better safe than sorry and better yelled at for asking than not asking. He seems piffed when he gets up there and says my placement looks ok but changes it as he is telling me this is the residents responsibility, not his. I say I know and how much I appreciate him coming up. He then says as he is about to walk out of the room 'i dont know what to tell ya' I say 'wait! can you look at my gtts and check my doses' and I explain the resident thing. He reluctantly looks and this shakes his head saying 'this is cruel, really cruel... this guy is laying there awake and paralyzed' and states he is on minimal sedation (versed 2-3mg/h) and paralytic 10x the induction dose and he wants to walk out again! I say 'please tell me what to do' he says its my residents responsibility... I plead. So I do as he advised by turning off the paralytic gtt until he started moving some and increased the versed first to effect and BP - to maximize sedation with minimal paralytic. Plus he said the guy didnt have to be so paralyzed that he couldnt move some. So the pt had no untoward effects and did fine. But it is this incident that named me the PNS expert on our unit thus taugght the competency every year. Live and learn!
    AtheistRN likes this.
  5. Visit  alansmith52 profile page
    0
    Nimodapine comes in a large white capusule, its ment to be swollowed. but inorder to give it down a small bowel feeding tube you have to needle it with an 18 guage needle and squeeze the contentes into a cup.
    this guy must have drawn it up into a syringe.
  6. Visit  annrn8 profile page
    0
    I had a patient who had been on an insulin drip the day before, but it was off for 18 hours when I started taking care of him. I unhooked him from his primary line so he could shower, and when he was done I went in to reattach his IV, and to make a long story short, I hooked up the insulin tubing instead. Lucky for me, when I started it at the rate of 100/hr, it wouldn't run. When I went to flush, I saw that it was insulin. I didn't even realize it was still there.
    After I left the room, I got totally lightheaded thinking what could have happened...
  7. Visit  CABGx4 profile page
    0
    Ok this happened to my buddy a few months ago. The patient was a fresh open heart. He was supposed to give 1g CaCl premix but accidentally gave 50mg nicardipine mixed in 100cc ns, bolused over 30 min. The pt's bp bottomed out and had to be fluid resuscitated & put on neo. He recovered well thankfully. Pretty scary though. Got to pay close attention, esp when things get hectic.
  8. Visit  kimora25 profile page
    0
    Thank you all for those stories!!
  9. Visit  love-d-OR profile page
    0
    Talk about resuscitating a thread from the dead!
  10. Visit  3ccBolus profile page
    0
    WOW on the IV Nimodipine... That sucks.
  11. Visit  edmia profile page
    0
    Wow. I know the original post is 10 yrs old, but I was astonished that the poster didn't think it was a HUGE mistake to send a patient off unit with unused meds hanging and obviously connected to the patient! When we send people off unit, we minimize the drips to only the must haves and label lines in big letters to minimize confusion.
  12. Visit  tsicuRN1 profile page
    0
    Ahhh I was asked this question in an interview once! The only one I can think of (that I know of) was pretty bad... I had a patient who pretty much went into respiratory arrest (ended up being a hugeeee mucus plug), we had to RSI him, standard dosing of etomidate&sux were given... although I did have a new grad with me and I was letting her draw up and give the meds... she asked what one she should give first... well before I could say anything Mr. hot shot doctor tells her "oh you know the answer to that... think about it!" shes stumbling and he goes well what do you think you would want first, a sedative or a paralytic!! she got that question right and then I whispered "etomidate sedates!"... anyways we do all this... once he is intubated he starts fighting the vent so we start a propofol gtt, still going crazy, we add some fentanyl... Well here is where I go wrong. We got these new pumps and there are a few differences between them and the old ones.. Well I'm explaining to the new grad that I am going to start the fentanyl gtt at 50 mcgs/hr on the pump... and I hang it, we put in the numbers and start it.. it starts running... So then we are talking about all the meds and I'm telling her the usual ranges for all the gtts, she goes "but with the fentanyl you mean 50mcgs per KG per hr though right?"... I'm like what! No! That would be like 4000mcgs/hr! She points at the pump and here I see my mistake and OMG I hope he felt good. I guess they changed the way we dose it on the new pumps and I didn't even realize it! Luckily it was only on for like 5 minutes but thats still like 300mcgs! No wonder the vent kept alarming... maybe a little chest wall rigidity?.... agh!
  13. Visit  mmm333 profile page
    0
    Quote from Rhon1991
    Brennas dad told a 'worst med error' story under 'interview questions asked....' and I thought I would start a new thread with hopes of some comedy relief and STORYTIME! We love stories, dont we? Well, here is mine.

    It was within my first year of ICU (2nd yr as RN) and I was learning how to pull arterial sheaths post cath with the charge nurse. He sent me to sign out some Versed. I got it out of cabinet and decided against my gut to sign it out right then, I will just do it later, got to hurry! The order said to give 2-4mg. This guy BTW was mainly healthy, alert, 40's - 50yo. (Thank God) We go thru the procedure and all went well. Well, about an hour later he is still very sleepy but responding to my questions. So I figure I may as well get his bath over with. Do that. He is STILL sleepy and snoozing. I go to sign out the versed. To MY horror, I took the 5mg ones - Ive only seen the 2mg vials..... I gave that man almost 10mg of Versed!!!!! I go back in to assess him, yes he is breathing ok, no wonder he slept thru that bath! So I call the doc and it was 'just watch him'... so LATER, the 3-11 charge nurse then comes in (versed given around 9-10a) to say hello to him and he smiles brightly and says Good Mornin! He didnt even remember his bath.....
    I guess that retroamnesic effect is no myth!


Nursing Jobs in every specialty and state. Visit today and find your dream job.

A Big Thank You To Our Sponsors
Top
close
close